North Dakota, 2011

Blizzard in North Dakota, January 1, 2011

January 1, 2011 · NWS BIS · 10 events in 10 counties and zones

A strong pressure gradient persisted over central South Dakota and eastern North Dakota from December 30th and 31st, and continued to result in strong winds over 40 mph. When combined with continued snowfall and fresh snow cover on the ground, blizzard conditions continued through the morning hours of January 1st over portions of south central North Dakota.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong pressure gradient persisted over central South Dakota and eastern North Dakota from December 30th and 31st, and continued to result in strong winds over 40 mph. When combined with continued snowfall and fresh snow cover on the ground, blizzard conditions continued through the morning hours of January 1st over portions of south central North Dakota.

Numerous travel advisories issued by state and county officials remained in effect Saturday morning. Road closures also continued, including Interstate 94 from Jamestown to Fargo until early January 2nd, and Bismarck to Jamestown till noon New Year's Eve Day (See Storm Data for December 2010).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Dec 31, 3:13 PM CST, 8 hours 47 minutes earlier.

Area forecast discussion, Dec 31, 3:13 PM CST, 8 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
313 PM CST FRI DEC 31 2010

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
MAIN FORECAST PROBLEM THIS AFTERNOON IS HANDLING ONGOING HAZARDS.
AFTER A MORNING UPDATE TO EXPAND THE BLIZZARD WARNING A LITTLE
FARTHER TO THE WEST...HAVE NOT MADE ANY ADDITIONAL CHANGES THIS
AFTERNOON. WILL NEED TO MONITOR TO SEE HOW FAR WEST THE HEAVY SNOW
BAND EXTENDS BEFORE BEGINNING TO EJECT TO THE EAST. THERE COULD BE
A PERIOD THIS EVENING WHERE FAR SOUTHEAST BURLEIGH AND MORTON
COUNTIES SEE BLIZZARD OR NEAR BLIZZARD CONDITIONS. HOWEVER...THESE
AREAS ESCAPED THE SNOW ON WED/THU...WHERE POINTS SOUTH AND EAST
SAW AN INCH OR TWO. FOR NOW WILL LEAVE THESE COUNTIES IN AN ADVISORY
WITH A MENTION OF LOW VISIBILITIES IN OPEN AREAS.
ELSEWHERE...MINIMAL CHANGES TO THE PREVIOUS FORECAST. STRONG
FORCING TONIGHT VIA THE SHORTWAVE LIFTING NORTH OVER WESTERN
MINNESOTA. WITH COLD AIR ENTRENCHED OVER THE AREA...SNOW RATIOS
SHOULD APPROACH 20 TO 1. UTILIZING HPC GUIDANCE FOR QPF...COULD
SEE IN EXCESS OF 10 INCHES. WILL STICK WITH MAX AMOUNTS AROUND 10
INCHES. WITH 3 TO 6 INCHES FROM THURSDAYS STORM...AND WINDS OF 30
TO 40 MPH WITH SOME HIGHER GUSTS...IT WILL BE NEARLY IMPOSSIBLE TO
GET AN ACCURATE MEASUREMENT. SNOW AMOUNTS TAPER QUICKLY AS YOU GO
NORTHWEST. GENERALLY 3 TO 6 INCHES FROM CARRINGTON TO LINTON AND
TAPERING EVEN MORE QUICKLY NORTH AND WEST OF THAT LINE. DEPENDING
ON HOW FAR WEST THE BAND TRACKS...BISMARCK MANDAN COULD SEE AROUND
AN INCH OF SNOW...AND AS MENTIONED EARLIER...HIGHER AMOUNTS IN
EASTERN PORTIONS OF BURLEIGH/MORTON COUNTIES.

STRONG WINDS CONTINUE INTO SATURDAY MORNING...ESPECIALLY OVER THE
JAMES RIVER VALLEY. FARTHER WEST...STILL EXPECT SOME DRIFTING SNOW
OVER WEST AND NORTH PORTIONS OF THE WINTER WEATHER ADVISORY
AREA...ALONG WITH DANGEROUS WIND CHILLS. WIND CHILLS OVER THE
NORTH CENTRAL/NORTHWEST COULD APPROACH 35 TO 40 BELOW. CURRENTLY
EVERYTHING EXPIRES AT 18Z ON SATURDAY AND SEE NO REASON TO CHANGE
THIS. SOME AREAS IN THE WEST MAY BE ABLE TO BE DROPPED EARLIER AND
EASTERN AREAS MAY NEED TO BE EXTENDED. WILL LET LATER SHIFTS HASH
OUT THE DETAILS.

SUNDAY THROUGH MONDAY NIGHT...ANOTHER SHORTWAVE DROPS INTO THE
AREA LATE SATURDAY NIGHT AND LINGERS THROUGH MONDAY AS UPPER
TROUGH DEEPENS OVER THE REGION. HAVE RAISED POPS INTO THE CHANCE
CATEGORY FROM WEST CENTRAL THROUGH SOUTH CENTRAL WITH THIS SYSTEM.
EXPECTING LIGHT AMOUNTS AT THIS TIME...WELL UNDER ADVISORY
CRITERIA. NAM/EC INDICATE THE NORTHEAST CWA MAY BE SPARED ANY SNOW
AS SURFACE HIGH PRESSURE KEEPS PRECIPITATION FARTHER TO THE WEST.
THE GFS DOES BRING PRECIPITATION ACROSS THE ENTIRE CWA.

.LONG TERM...TUESDAY THROUGH FRIDAY
THE ECMWF AND GFS ARE IN GOOD GENERAL AGREEMENT BOTH ESTABLISHING A
FAIRLY STABLE UPPER AIR PATTERN WITH RIDGING TO THE WEST AND A
HUDSON BAY LOW TO THE NORTHEAST.  IN THIS PATTERN...THE FLOW ALOFT
WILL BE GENERALLY NORTHWEST ALLOWING WEAK SHORT WAVES TO MOVE
THROUGH THE AREA.  OSCILLATIONS IN THE FLOW AND TIMING OF THE SHORT
WAVES WILL AFFECT THE POTENTIAL FOR PRECIPITATION AND OVERALL POPS
WILL BE LOW AT ANY POINT IN TIME...SO FOR NOW WILL NOT MENTION ANY
WX.  TEMPERATURES WILL AGAIN BE A PROBLEM...AS FLUCTUATIONS IN
PREVIOUS RUNS HAVE HAD RATHER LARGE EFFECTS ON THE FORECAST.  IN
GENERAL...IT LOOKS LIKE THE EXTENDED WILL BE ON THE COOL SIDE OF
NORMAL. OVERALL WILL TREND TEMPERATURES A LITTLE COOLER THAN
PREVIOUS FORECAST.

&&

.AVIATION...IFR CONDITIONS IN SNOW AND BLOWING SNOW CAN BE EXPECTED
IN THE EAST AS A REPEAT OF YESTERDAYS STRONG WINDS WILL BRING
BLIZZARD OR NEAR BLIZZARD CONDITIONS TO THE AREA.  CONDITIONS WILL
IMPROVE TO VFR IN THE WEST FARTHER AWAY FROM THE BLIZZARD PRODUCING
LOW.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON CST /11 AM MST/ SATURDAY FOR
NDZ004-005-012-013-019>022-033>035-040>044.

WIND CHILL ADVISORY UNTIL NOON CST /11 AM MST/ SATURDAY FOR
NDZ001>003-009>011-017-018-031-032.

WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR NDZ023-
025-036-037-045>048-050-051.

BLIZZARD WARNING UNTIL NOON CST SATURDAY FOR NDZ023-025-036-037-
045>048-050-051.

&&

17/17/17
Hazardous weather outlook, Dec 31, 3:42 PM CST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
342 PM CST FRI DEC 31 2010

NDZ025-037-047-048-050-051-012145-
FOSTER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
342 PM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT THIS AFTERNOON AND TONIGHT. FOR
DETAILS...CURRENT FORECASTS AND WEATHER STATEMENTS ARE AVAILABLE
AT WWW.WEATHER.GOV/BIS OR YOUR FAVORITE LOCAL MEDIA OUTLET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

BLIZZARD CONDITIONS WILL LINGER THROUGH SATURDAY MORNING.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE REMAINDER
OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

COOPERATIVE OBSERVERS AND WEATHER SPOTTERS ARE ENCOURAGED TO CALL
THE NATIONAL WEATHER SERVICE WITH SNOWFALL AMOUNTS AND OTHER
HAZARDS DURING THE STORM. LOCAL AND STATE OFFICIALS CAN ALSO RELAY
INFORMATION TO THE NATIONAL WEATHER SERVICE.

NDZ004-005-012-013-019>023-033>036-040>046-012145-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-
WELLS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE-HETTINGER-GRANT-BOWMAN-
ADAMS-SIOUX-EMMONS-
342 PM CST FRI DEC 31 2010 /242 PM MST FRI DEC 31 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW...AREAS OF BLOWING AND DRIFTING SNOW AND DANGEROUS WIND
CHILLS ARE EXPECTED THROUGH TONIGHT.

FOR DETAILS...CURRENT FORECASTS AND WEATHER STATEMENTS ARE AVAILABLE
AT WWW.WEATHER.GOV/BIS OR YOUR FAVORITE LOCAL MEDIA OUTLET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LIGHT SNOW WILL END EARLY SATURDAY MORNING. DANGEROUS WIND CHILLS
WILL CONTINUE THROUGH THE MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

COOPERATIVE OBSERVERS AND WEATHER SPOTTERS ARE ENCOURAGED TO CALL
THE NATIONAL WEATHER SERVICE WITH SNOWFALL AMOUNTS AND OTHER
HAZARDS DURING THE STORM. LOCAL AND STATE OFFICIALS CAN ALSO RELAY
INFORMATION TO THE NATIONAL WEATHER SERVICE.

NDZ001>003-009>011-017-018-031-032-012145-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
GOLDEN VALLEY-BILLINGS-
342 PM CST FRI DEC 31 2010 /242 PM MST FRI DEC 31 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUS WIND CHILLS OF 25 TO 40 BELOW ARE EXPECTED LATE THIS
AFTERNOON AND TONIGHT.

FOR DETAILS...CURRENT FORECASTS AND WEATHER STATEMENTS ARE AVAILABLE
AT WWW.WEATHER.GOV/BIS OR YOUR FAVORITE LOCAL MEDIA OUTLET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE DANGEROUS WIND CHILLS WILL CONTINUE INTO SATURDAY MORNING.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE REMAINDER
OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Dec 31, 6:34 PM CST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
634 PM CST FRI DEC 31 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HEAVY SNOW       7 NE ASHLEY             46.11N 99.27W
12/31/2010  E4.0 INCH        MCINTOSH           ND   TRAINED SPOTTER

            SINCE 3 PM CST. ZERO VISIBILITY.

&&

SWICHE
Special weather statement, Dec 31, 7:01 PM CST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
701 PM CST FRI DEC 31 2010

NDZ023-025-036-037-045>048-050-051-010315-
WELLS-FOSTER-KIDDER-STUTSMAN-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-
DICKEY-
INCLUDING THE CITIES OF...HARVEY...CARRINGTON...STEELE...
JAMESTOWN...FORT YATES...LINTON...NAPOLEON...EDGELEY...ASHLEY...
OAKES
701 PM CST FRI DEC 31 2010

...BLIZZARD WARNING CONTINUES THROUGH NOON SATURDAY...
AT 650 PM CST...WIDESPREAD NEAR ZERO LOW VISIBILITIES IN SNOW AND
BLOWING SNOW EXTENDED ACROSS FAR SOUTH CENTRAL NORTH DAKOTA NEAR
LINTON THROUGH JAMESTOWN. IN ADDITION TO THE SNOW...VERY COLD
TEMPERATURES AND WIND CHILLS AS LOW AS 30 BELOW TONIGHT WILL MAKE
VENTURING OUTSIDE HAZARDOUS. MANY ROADS WILL BECOME BLOCKED FROM
THE JAMES RIVER VALLEY WEST TO LINTON AND INTO EASTERN SIOUX
COUNTY. TRAVEL SHOULD BE DELAYED TONIGHT. IF YOU MUST TRAVEL...
CARRY A WINTER SURVIVAL KIT AND LEAVE INFORMATION REGARDING YOUR
ROUTE AND DESTINATION. IF YOU ARE OR BECOME STRANDED...STAY WITH
YOUR VEHICLE.

WAA
Special weather statement, Dec 31, 11:38 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1138 PM CST FRI DEC 31 2010

NDZ023-025-036-037-045>048-050-051-010745-
WELLS-FOSTER-KIDDER-STUTSMAN-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-
DICKEY-
INCLUDING THE CITIES OF...HARVEY...CARRINGTON...STEELE...
JAMESTOWN...FORT YATES...LINTON...NAPOLEON...EDGELEY...ASHLEY...
OAKES
1138 PM CST FRI DEC 31 2010

...BLIZZARD WARNING CONTINUES THROUGH NOON SATURDAY...
AT 1130 PM CST...WIDESPREAD BLIZZARD CONDITIONS CONTINUED ACROSS
FAR SOUTH CENTRAL NORTH DAKOTA FROM NEAR FORT YATES THROUGH
JAMESTOWN TO THE SOUTH DAKOTA BORDER. SNOW AND BLOWING SNOW ALONG
WITH NORTH WINDS TO 45 MPH WILL COMBINE WITH SUB ZERO
TEMPERATURES TO CAUSE A DANGEROUS AND LIFE THREATENING MIX OF
SEVERE WINTER WEATHER TONIGHT. VENTURING OUTSIDE WILL BE
HAZARDOUS. MANY ROADS ARE OR WILL BECOME BLOCKED. TRAVEL SHOULD BE
DELAYED. IF YOU MUST TRAVEL...CARRY A WINTER SURVIVAL KIT AND
LEAVE INFORMATION REGARDING YOUR ROUTE AND DESTINATION. IF YOU ARE
OR BECOME STRANDED...STAY WITH YOUR VEHICLE. OPEN A WINDOW TO
ALLOW FRESH AIR IN FROM TIME TO TIME. THIS IS A DANGEROUS AND EVEN
LIFE THREATENING STORM.

WAA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 blizzard. Local standard time, as filed.

Blizzard, Sioux

When
January 1, 12:00 AM CST to 12:00 PM CST
Where
Sioux forecast zone
Reported by
COOP Observer

Blizzard conditions continued from December 31st, 2010 as strong northerly winds up to 45 mph combined with falling snow and fresh snow cover on the ground.

Blizzard, Emmons

When
January 1, 12:00 AM CST to 12:00 PM CST
Where
Emmons forecast zone
Reported by
COOP Observer
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Blizzard conditions continued from December 31st, 2010 as strong northerly winds up to 45 mph combined with falling snow and fresh snow cover on the ground.

Blizzard, Logan

When
January 1, 12:00 AM CST to 12:00 PM CST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Blizzard conditions continued from December 31st, 2010 as strong northerly winds up to 45 mph combined with falling snow and fresh snow cover on the ground.

Blizzard, McIntosh

When
January 1, 12:00 AM CST to 12:00 PM CST
Where
McIntosh forecast zone
Reported by
COOP Observer
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Blizzard conditions continued from December 31st, 2010 as strong northerly winds up to 45 mph combined with falling snow and fresh snow cover on the ground.

Blizzard, Dickey

When
January 1, 12:00 AM CST to 12:00 PM CST
Where
Dickey forecast zone
Reported by
COOP Observer
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Blizzard conditions continued from December 31st, 2010 as strong northerly winds up to 45 mph combined with falling snow and fresh snow cover on the ground.

Blizzard, La Moure

When
January 1, 12:00 AM CST to 12:00 PM CST
Where
La Moure forecast zone
Reported by
COOP Observer
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Blizzard conditions continued from December 31st, 2010 as strong northerly winds up to 45 mph combined with falling snow and fresh snow cover on the ground.

Blizzard, Stutsman

When
January 1, 12:00 AM CST to 12:00 PM CST
Where
Stutsman forecast zone
Reported by
COOP Observer
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Blizzard conditions continued from December 31st, 2010 as strong northerly winds up to 45 mph combined with falling snow and fresh snow cover on the ground.

Blizzard, Kidder

When
January 1, 12:00 AM CST to 12:00 PM CST
Where
Kidder forecast zone
Reported by
COOP Observer
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Blizzard conditions continued from December 31st, 2010 as strong northerly winds up to 45 mph combined with falling snow and fresh snow cover on the ground.

Blizzard, Foster

When
January 1, 12:00 AM CST to 12:00 PM CST
Where
Foster forecast zone
Reported by
COOP Observer
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Blizzard conditions continued from December 31st, 2010 as strong northerly winds up to 45 mph combined with falling snow and fresh snow cover on the ground.

Blizzard, Wells

When
January 1, 12:00 AM CST to 12:00 PM CST
Where
Wells forecast zone
Reported by
COOP Observer
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Blizzard conditions continued from December 31st, 2010 as strong northerly winds up to 45 mph combined with falling snow and fresh snow cover on the ground.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274691, 274692, 274693, 274694, 274695, 274696, 274697, 274698, 274699, 274700.